Alert archive / Wyoming / High Wind Warnings in 2020

High Wind Warning 4, NWS Riverton, WY

January 7, 20204 counties in Wyoming

NWS Riverton, WY issued this high wind warning at Jan 7, 2020, 10:51 AM MST for 4 counties in Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 7, 2020, 10:51 AM MST (17:51 UTC)
Expired
Jan 7, 2020, 2:00 PM MST
In force
3 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sublette County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 51 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 5.9 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2020-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2020-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1798 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

405 
WWUS75 KRIW 071751
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1051 AM MST Tue Jan 7 2020

...High winds expected through 2 PM this afternoon from South Pass
to Jeffrey City to Casper...

WYZ015-072100-
/O.NEW.KRIW.HW.W.0004.200107T1751Z-200107T2100Z/
Wind River Mountains East-
1051 AM MST Tue Jan 7 2020

...HIGH WIND WARNING IN EFFECT UNTIL 2 PM MST THIS AFTERNOON...

* WHAT...West winds 30 to 45 mph with gusts to 60 to 70 mph.

* WHERE...South Pass and red Canyon.

* WHEN...Until 2 PM MST this afternoon.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. There will be a strong blow over risk along Highway 
  28 through South Pass and Red Canyon.

* ADDITIONAL DETAILS...The strongest winds are expected before 12
  noon this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. Use caution if you must drive.

&&

$$

WYZ019-072100-
/O.NEW.KRIW.HW.W.0004.200107T1751Z-200107T2100Z/
Green Mountains and Rattlesnake Range-
Including the city of Jeffrey City
1051 AM MST Tue Jan 7 2020

...HIGH WIND WARNING IN EFFECT UNTIL 2 PM MST THIS AFTERNOON...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 to 65 mph.

* WHERE...Green Mountains and Rattlesnake Range including Beaver
  Rim and Jeffrey City.

* WHEN...Until 2 PM MST this afternoon.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. This includes travel along highways 287 and 220.

* ADDITIONAL DETAILS...The strongest winds are expected before 12
  noon this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. Use caution if you must drive.

&&

$$

WYZ020-072100-
/O.NEW.KRIW.HW.W.0004.200107T1751Z-200107T2100Z/
Natrona County Lower Elevations-
Including the city of Casper
1051 AM MST Tue Jan 7 2020

...HIGH WIND WARNING IN EFFECT UNTIL 2 PM MST THIS AFTERNOON...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 to 65
  mph.

* WHERE...Natrona County Lower Elevations.

* WHEN...Until 2 PM MST this afternoon.

* IMPACTS...Damaging winds may blow down trees and power lines. Travel
  will be difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Outer Drive just south of Casper will be 
  the most likely areas in the Casper area to experience the 60 to
  65 mph wind gusts. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside around trees and branches. Use 
caution if you must drive.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/riw
1 follow-up statement
100 
WWUS75 KRIW 072104
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
204 PM MST Tue Jan 7 2020

...Winds will be slowly diminishing for the remainder of the
afternoon... 

WYZ015-072215-
/O.EXP.KRIW.HW.W.0004.000000T0000Z-200107T2100Z/
Wind River Mountains East-
204 PM MST Tue Jan 7 2020

...HIGH WIND WARNING WILL EXPIRE AT 2 PM MST THIS AFTERNOON...

Winds gusted as high as 75 mph at Red Canyon along Highway 28 at 
1058 AM this morning. The threat of high wind will gradually 
diminish during the remainder of the afternoon. However, southwest
winds of 30 to 40 mph with gusts to 50 mph will continue for a 
few more hours.

$$

WYZ019-072215-
/O.EXP.KRIW.HW.W.0004.000000T0000Z-200107T2100Z/
Green Mountains and Rattlesnake Range-
Including the city of Jeffrey City
204 PM MST Tue Jan 7 2020

...HIGH WIND WARNING WILL EXPIRE AT 2 PM MST THIS AFTERNOON...

The threat of high wind will gradually diminish during the 
remainder of the afternoon. However, southwest winds of 30 to 40 
mph with gusts to 50 mph will continue for a few more hours.

$$

WYZ020-072215-
/O.EXP.KRIW.HW.W.0004.000000T0000Z-200107T2100Z/
Natrona County Lower Elevations-
Including the city of Casper
204 PM MST Tue Jan 7 2020

...HIGH WIND WARNING WILL EXPIRE AT 2 PM MST THIS AFTERNOON...

The wind gusted to 75 mph along outer Drive just south of Casper 
at 1148 AM this morning. The threat of high wind will gradually 
diminish during the remainder of the afternoon. However, southwest
winds of 30 to 40 mph with gusts to 50 mph will continue for a 
few more hours along with an isolated gust of 60 mph along Outer 
Drive.

$$

For more information from the National Weather Service visit
http://weather.gov/riw

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Jan 7, 10:33 AM MST, 18 minutes earlier.

Area forecast discussion, Jan 7, 10:33 AM MST, 18 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1033 AM MST Tue Jan 7 2020

.SHORT TERM...Today through Thursday night
Issued at 309 AM MST Tue Jan 7 2020

Once again, sounding like a broken record, with the contrast in
conditions across the area, we will split the forecast into West and
East of the Divide.

West of the Divide...Some snow continues to fall this morning. And
this morning, once again it is the pain in the neck snow band
variety, where one spot can get 6 inches and two miles away there is
nothing. And of course, the models do a great job pinpointing
them (note sarcasm). Anyway, these should decrease through the day
with mainly light snow from midday into tonight. However, another
system will be on it's heels with another round of snow. This one
looks to be a little more widespread though. So we will hoist
winter weather advisories for much of the west starting at 5 am
Wednesday morning and running through Thursday morning. We did
give some thought to watches, but decided against it. For one,
the models usually are too high with the snow ratios, that
includes the WPC guidance. In addition, the heaviest snow would
fall over areas that A) welcome the snow, like Grand Targhee or
Jackson Hole or B) have minimal impact (like the mountains of
southwest Yellowstone, there are not a lot of people in the park
this time of year). At this point, there is not a single feature
to pinpoint the time of the heaviest snow. For now, it looks like
the heaviest snow would fall during the day with lighter snow at
night. And, as was stated by the previous shift, with high
temperatures in the lower 30s it could have trouble sticking at
times during the day. For now, we made only minor tweaks to the
snowfall amounts.

Lighter snow will continue into Thursday as well, mainly of the
orographic variety. Another weak shortwave may then move into the
area Thursday night. The models are all over the place as to what
will happen here though, so we kept things generic for now as we
have more important things to focus on today and Wednesday.

East of the Divide...Here the attention again turns to wind. Rock
Springs has seen some gusts to 60 mph Monday night. All guidance has
wind decreasing here though, as the threat here should end. Winds
near Cody should also decrease this morning, as 700 millibar
winds decrease and the jet streak moves away to the east. The main
focus for wind today would be of the pressure gradient variety,
from the Red Desert through Casper. Although we can't rule out a
stray 60 mph gust at a place like Outer Drive, most places will
not see that so will continue the Special Weather Statement.
Otherwise, expect a mainly dry day with near normal temperatures.
Any flurries in the Big Horns should end early.

Wednesday at this point looks like a similar day with near normal
temperatures and windy conditions across the Wind Corridor, due
to the pressure gradient with similar winds to today. There is
some indication that some light precipitation from the wave that
brings the snow to the west could jump the Divide across northern
areas. For now, we have some slight POPs across the north to
cover for this on Wednesday night. It does not look like a lot of
snow at this point though, mainly light stuff. More uncertainty
for Thursday though, especially at night. All the models have some
mainly light snow spreading across the northern half of the area,
but details this far out are obviously still muddy. For now, we
went with slight chance to chance POPs across the north with light
QPF until the details come into better focus.

.LONG TERM...Friday through Tuesday
Issued at 309 AM MST Tue Jan 7 2020

A trough exits the area Friday with any lingering snow over the far
northeast/east exiting the area. Despite the trough exiting and a
flat transitory ridge, the far west will have chances of light/very
light mountain snow with some flurries possible in the valleys.

An upper low about 500 miles southwest of the western end of the
Aleutian Islands of Alaska will impact the Cowboy State Saturday.
This trough will pull into the Pacific Northwest late Friday into
Friday night. As this occurs a strong, moist westerly orographic
flow develops over the west. This along with the dynamics associated
with a left-front quad of an upper-jet will result in widespread
snow breaking out over the west Friday night, and continuing into
Saturday. This snow has a decent chance of spreading south into
Sweetwater County. Significant snowfall is again probable. Areas
east of the Divide look to mainly dry Friday night and Saturday with
downsloping limiting any snow chances. The main issue will be in the
wind corridor from Rock Springs to Casper where a typical lee trough
will result in very windy west to southwest surface flow.

On the heels of this trough, will be yet another trough that should
impact the area Sunday/Monday. Again the emphasis for snowfall will
be over the west where significant snowfall looks probable again.
This trough looks to originate over Alaska/Northwest Territory which
could draw in some very cold air southward into the forecast area
early next week. The Arctic cold front looks to push into N. Wyoming
Sunday. Models show this air mass stalling over N. Wyoming, and
possibly retreating Sunday night/Monday back into Montana. This is
highly unlikely with this modified Arctic air mass. Although a
reinforcing shot will likely occur on Tuesday. This bitterly cold
air mass will have more of an impact over east, than area west of
the Continental Divide. Below average temperatures are expected
across the entire area, with much below temperatures east of the
Divide.

&&

.AVIATION...For the 18Z TAFS through 18Z Wednesday

West of the Continental Divide...KBPI/KJAC/KPNA/KRKS Terminals

Isolated snow showers will continue at KJAC, with the best chances
occurring between 21Z and 00Z Wednesday. VFR to MVFR conditions
will occur with these showers, with ceilings near 3000 feet. Skies
will then be overcast, with snow returning before 12Z. MVFR
conditions are then expected through the rest of the TAF period
Wednesday. The ongoing gusty west-southwest winds at KRKS will
weaken in the next couple of hours. Otherwise, VFR conditions are
expected through 16Z Wednesday as snow spreads to KBPI/KPNA.

East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

Breezy to windy southwest to west wind at the KCPR and KCOD
terminals. Otherwise, VFR conditions are expected through the TAF
period with mainly some high cloudiness.

&&

.FIRE WEATHER...

Occasional snow will continue to western Wyoming today and
tonight, with more widespread snow Wednesday. Windy conditions
will be continue, from the Red Desert through Casper. Winds
across Sweetwater County and in the Lee of the Absarokas should
gradually decrease this afternoon. Relative humidity should
remain above critical levels. Mixing and smoke dispersal will be
generally poor.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 5 AM Wednesday to noon MST Thursday
for WYZ001-012-013-023-024.

&&

SHORT TERM...Hattings
LONG TERM...Murrell
AVIATION...LaVoie
FIRE WEATHER...Hattings/LaVoie
Hazardous weather outlook, Jan 7, 2:10 AM MST, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
210 AM MST Tue Jan 7 2020

WYZ001>020-022>030-081300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
210 AM MST Tue Jan 7 2020

...Winter Weather Advisory for much of Western Wyoming from
Wednesday through Thursday Morning...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Mainly light snow continuing in the west.

Strong winds likely from the Red Desert through Natrona County.
Please see the special weather statement for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday into Thursday...Significant snowfall likely over the
far west. Please see Winter Weather Advisory and forecasts for
details.

Saturday through Monday...Significant snowfall probable over the
west. Very windy on Saturday between Rock Springs and Casper.
Bitterly cold temperatures early next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encourage to report snowfall amounts.

Team Riverton

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 1:46 AM MSTWinter Weather AdvisoryRIWFremont, Lincoln, Park, Sublette, Teton64 hr

Nearby

High Wind Warnings in Wyoming, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.